From Schomberg, Ontario, Canada:
Our six year old son has type 1 diabetes, and we want to travel to Greece. If he should get air sickness and vomit more than twice within a two to four hours span, what do we do? Where do you find the hospitals within a different country to see how equipped they are in handling children with diabetes in case of sickness?
Here are some items to consider:
- You need to discuss your travel plans with your son's diabetes team and learn how to adjust dosage on the flights. In fact, it might an occasion to discuss changing to Lantus (insulin glargine) for basal insulin with Humalog or Novolog just after each meal so as to adjust for the pre meal blood sugar and the carbs consumed. Short of being on a insulin pump, it is the most flexible regimen and thus adaptable to holiday travel. Your son may already be on this, and even if you don't wish to change, you need to think out how the insulin dose is to be adapted to time changes and meals on the trip over and back.
- Be sure to take two complete sets of test materials and insulin in case one gets lost and have a letter from your son's doctor just in case some Customs Officer fusses about the syringes.
- Review sick day management with your diabetic team: air sickness is improbable, but a mild enteric infection in Greece is a possibility.
Original posting 26 Jun 2002
Posted to Traveling
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.